Hail, Berkshire
- When
- June 16, 3:09 PM EST
- Where
- Berkshire County, 0.86 mi SW of North Adams
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.690, -73.110
Nickel size hail was reported near North Adams during a thunderstorm.
A strong cold front moved from west to east across eastern New York and western New England during Monday afternoon on June 16th. Numerous strong to severe thunderstorms developed with and preceding the front, many of which were accompanied by large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong cold front moved from west to east across eastern New York and western New England during Monday afternoon on June 16th. Numerous strong to severe thunderstorms developed with and preceding the front, many of which were accompanied by large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 16, 2:00 PM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 300 PM EDT MON JUN 16 2008 .SYNOPSIS... A DISTURBANCE MOVING ACROSS CANADA WILL BRING A COLD FRONT THROUGH THE REGION LATE THIS AFTERNOON AND THIS EVENING. FREQUENT SHOWERS AND THUNDERSTORMS WILL OCCUR IN THE WARM AIR MASS AHEAD OF AND ALONG THE FRONT. BEHIND THE FRONT...A COOL AND UNSETTLED PATTERN WILL SETTLE OVER OUR REGION THROUGH THE MIDDLE OF THE WEEK...AS LOW PRESSURE ALOFT BRINGS CLOUDS AND SCATTERED SHOWERS. && .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM WATCH NUMBER 500 HAS BEEN ISSUED FOR THE ENTIRE COUNTY WARNING AREA THROUGH 700 PM THIS EVENING. WIND DAMAGE AND LARGE HAIL ARE THE PRIMARY THREATS....BUT THUS FAR ONLY LARGE HAIL HAS BEEN REPORTED. ATMOSPHERE IS ESPECIALLY CONDUSIVE TO PRODUCING LARGE AMOUNTS OF HAIL UP TO 1 OR 1.25 INCHES IN SIZE. SEVERE WEATHER ALREADY ONGOING ACROSS THE NORTHWEST PART OF THE FORECAST AREA AND WILL SLOWLY TRANSITION TO THE SOUTH AND EAST ACROSS THE ENTIRE COUNTY WARNING AREA DURING THE REST OF THE AFTERNOON. AN 1800 UTC BALLOON LAUNCH WAS PERFORMED AND WILL SOON BE AVAILABLE. AFTER AROUND 01Z-03Z TONIGHT...THE SEVERE WEATHER THREAT WILL BE OVER...BUT NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... BEHIND THE COLD FRONT AN EXTENDED PERIOD OF UNSETTLED WEATHER WILL BE OVER THE REGION AS UPPER LEVEL TROFINESS AND COLD POOL ALOFT KEEPS THE REGION GENERALLY MOSTLY CLOUDY WITH SOME SHOWERS AND TEMPS BELOW NORMAL. SHOWERS WILL FEATURE A DIURNAL VARIATION WITH THE BEST CHANCE EACH AFTERNOON AND EVENING. THUNDER IS ALSO POSSIBLE WITH THE SHOWERS DURING THE AFTERNOON AND EARLY EVENING HOURS. && .LONG TERM /12Z THURSDAY THROUGH MONDAY/... A LOW PRESSURE SYSTEM JUST ABOUT VERTICALLY STACKED WILL BRING UNSETTLED WEATHER TO THE REGION FOR THE LONG TERM FORECAST PERIOD. A H500 TROUGH WILL SETUP ACROSS THE ESTERN PORTION OF THE US AS A HIGH PRESSURE SYSTEM BUILDS ACROSS THE WEST. WILL INCLUDE A CHANCE/SLIGHT CHANCE OF SHOWERS FOR THE EXTENDED PERIOD. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL FROM THURSDAY THROUGH SATURDAY. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... ERN NY TERMINALS ARE IN A SEVERE THUNDERSTORM BOX UNTIL 2300 UTC. A COLD FRONT AND ITS ASSOCIATED SHORTWAVE ENERGY WILL CONTINUE TO TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS WITH APPRECIABLE INSTABILITY AND MOISTURE IN PLACE. LOW AND MID LEVEL LAPSE RATES WILL ALSO CONTINUE TO STEEPEN. ANOTHER DISTURBANCE MAY CONTINUE SHOWERS AND THUNDERSTORMS ESPECIALLY FROM KALB SOUTH TO KPOU BTWN 0000-1200 UTC/TUE. WE ARE THINKING THE BEST CHANCE FOR THUNDERSTORMS TO REACH KGFL AND KALB WILL BE BETWEEN 1900 UTC AND 2100 UTC WITH MVFR/IFR CIGS AND VSBYS. THERE MAYBE TSRA/S THEREAFTER...BUT WE WILL COVER IT WITH VCTS/S FOR NOW. CONDITIONS WILL IMPROVE TO VFR LEVELS TOWARDS 0400 UTC/MIDNIGHT. SOME IFR FOG IS POSSIBLE AT KGFL AFTER 0600 UTC WITH CLEARING SKIES AND LITTLE WIND. KPOU...A LINE OF TSRAS WILL LIKELY REACH THE TERMINAL BETWEEN 2100-2300 UTC. IFR CONDITIONS ARE POSSIBLE WITHIN THUNDERSTORMS. WE THINK SOME SHOWERS AND THUNDERSTORMS MAY CONTINUE UP TO MIDNIGHT. ADDITIONAL IFR CONDITIONS MAY LINGER. CONDITIONS MAY IMPROVE TO VFR LEVELS IN THE 0300 UTC-0600 UTC. THE WINDS TODAY WILL BE S/SW AROUND 10 KTS WITH SOME GUSTS TO 40 KTS OR GREATER IN ANY CONVECTION PRIOR 0000 UTC. THE WINDS WILL GO LIGHT TO CALM OVERNIGHT...AND WILL INCREASE FROM THE SW TO W AT 10-15 KTS AFTER 1200 UTC. OUTLOOK... TUE-FRI...UNSETTLED. MAINLY VFR...WITH MVFR...IN SCT SHWRS/TSTMS. && .FIRE WEATHER... WET FLAG CONDITIONS WILL CONTINUE THORUGH THIS EVENING WITH SHOWERS AND YHUNDERSTORMS LIKELY ALONG AND AHEAD OF A COLD FRONT MOVING ACROSS THE REGION. THE RELATIVE HUMIDITY WILL RISE FROM 50 PERCENT THIS TO NEAR 100 PERCENT TONIGHT...THEN FALL TO AROUND 50 PERCENT TUESDAY AFTERNOON. WINDS WILL BE SOUTH TO SOUTHWEST AROUND 10 MPH INTO THIS EVENING...THEN SHIFT TO THE WEST/NORTHWEST LATER TONIGHT AFTER THE FRONT PASSES THROUGH. WINDS TUESDAY WILL BE 15 TO 20 MPH AND GUSTS UP TO 25 OR 30 MPH DURING THE MID AFTERNOON. && .HYDROLOGY... THE COLD FRONT MOVING THROUGH REGION THIS EVENING WILL BRING SCATTERED THUNDERSTORMS TO THE ALBANY HYDROLOGIC SERVICE AREA. ALTHOUGH THERE WILL BE LOCALLY HEAVY DOWNPOURS...THEY ARE NOT EXPECTED TO PERSIST LONG ENOUGH TO CAUSE WIDESPREAD FLOODING PROBLEMS. SOME LOCAL URBAN...POOR DRAINAGE AND SMALL STREAM FLOODING IS POSSIBLE WHERE THE HEAVIER DOWNPOURS OCCUR. MORE SHOWERS OR THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW AFTERNOON...BUT AGAIN...THEY ARE EXPECTED TO BE ISOLATED IN COVERAGE AND ARE NOT EXPECTED TO CAUSE FLOODING PROBLEMS ALTHOUGH A FEW HEAVY SHOWERS ARE POSSIBLE. TOTAL BASIN AVERAGE RAINFALL FOR THE NEXT 5 DAYS IS FORECAST TO BE BETWEEN ONE HALF AND ONE INCH. LARGER RIVERS WILL SEE MINOR CHANGES IN STAGE. SMALL CREEKS WILL SEE SOME SHARP RISES WHERE THUNDERSTORMS PRODUCE HEAVY DOWNPOURS. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...NAS NEAR TERM...MAGLARAS/WASULA/FRUGIS SHORT TERM...NAS LONG TERM...RCK AVIATION...WASULA FIRE WEATHER...RCK HYDROLOGY...SND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1152 AM EDT MON JUN 16 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-171600- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1152 AM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS ON TUESDAY AFTERNOON WITH SMALL HAIL POSSIBLE WITH ANY THUNDERSTORMS DUE TO VERY COLD AIR ALOFT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF THE SKYWARN SPOTTER NETWORK IS REQUESTED FOR ALL COUNTIES IN THE ALBANY COUNTY WARNING AREA FOR THE PERIOD BETWEEN 100 PM AND 700 PM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
337 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL GLENMONT 42.60N 73.77W
06/16/2008 E1.00 INCH ALBANY NY PUBLIC
&&
ROKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
342 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HEAVY RAIN EAST GREENBUSH 42.59N 73.70W
06/16/2008 M1.00 INCH RENSSELAER NY TRAINED SPOTTER
IN 25 MINUTES.
&&
ROKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
348 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL GUILDERLAND 42.70N 73.89W
06/16/2008 M2.00 INCH ALBANY NY TRAINED SPOTTER
&&
ROKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL NORTH GREENBUSH 42.67N 73.66W
06/16/2008 M0.88 INCH RENSSELAER NY TRAINED SPOTTER
0349 PM HAIL HANNACROIX 42.43N 73.81W
06/16/2008 E1.75 INCH GREENE NY PUBLIC
&&
ROKEEFESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 358 PM EDT MON JUN 16 2008 NYZ042-043-162030- NORTHERN WARREN NY-NORTHERN WASHINGTON NY- 358 PM EDT MON JUN 16 2008 ...A STRONG THUNDERSTORM IN WARREN AND WASHINGTON COUNTIES... AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR HAGUE...OR ABOUT 13 MILES NORTHWEST OF WHITEHALL...AND MOVING EAST AT 38 MPH. THE THUNDERSTORM WILL BE NEAR... GLENBURNIE...OTTENBURGS RAMP...6 MILES NORTH OF CLEMONS AND 6 MILES NORTH OF DRESDEN CENTER BY 405 PM EDT PUTNAM STATION AND PUTNAM BY 410 PM EDT IF ON OR NEAR LAKE GEORGE GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM SNYDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
401 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL KINDERHOOK 42.39N 73.70W
06/16/2008 M1.00 INCH COLUMBIA NY TRAINED SPOTTER
&&
ROKEEFEThe Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
3 hail. Local standard time, as filed.
Nickel size hail was reported near North Adams during a thunderstorm.
Nickel to quarter size hail was reported in Leonx Dale during a thunderstorm.
Quarter size hail was reported in Lee during a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115826, 115828, 115830.